Iowa, 2023

Hail in Iowa, May 8, 2023

May 8, 2023 · NWS DMX · 3 events in 2 counties and zones

A weak convergent zone across northwest Iowa became to focus for storm develop on the evening of May 8th. Despite modest CAPE, a few storms grew to produce quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak convergent zone across northwest Iowa became to focus for storm develop on the evening of May 8th. Despite modest CAPE, a few storms grew to produce quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 8, 5:31 PM CST, 39 minutes earlier.

Area forecast discussion, May 8, 5:31 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
631 PM CDT Mon May 8 2023

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Monday/
Issued at 236 PM CDT Mon May 8 2023

Key Messages:

-Isolated to scattered convection this evening north.
-Relatively quiet into Tuesday.
-Chances for convection from time to time Tuesday night into the
 weekend.  Severe potential appears low at this time.

Stratus lingered across a good portion of the forecast area this
morning but has become more cellular as daytime heating has
progressed. A few showers have developed in northeast Iowa along a
narrow convergence axis and these are likely to pose some limited
rain threat to the far northeast CWA over the next few hours.
Additional showers and convection is expected in the northwest where
weak convergence should lead to development by early evening.
Soundings are relatively dry near surface in this area which may
lead to gusty winds near this activity.  Modest CAPE may also lead
to some hail production with the strongest cells but in most cases
this is expected to remain sub-severe.  The activity is mostly
diurnally driven and is expected to fade by late evening with quiet
conditions the rest of the night.

A return to weak warm advection is expected on Tuesday although the
main push of moisture remains west of the state.  Relatively quiet
weather is anticipated for much of the day with some shower activity
grazing the far north associated with a weak shortwave passing
through the Dakotas and into Minnesota.  Guidance begins to vary a
bit more into Tuesday night with GFS and some CAMS, namely the HRRR
bringing an MCS across Nebraska on nose of low level jet across the
Plains.  This impinges on western Iowa by Wednesday morning with
decent rainfall.  The Euro and NAM remain farther west and much more
muted with the MCS development during the night with little impact
into Iowa on Wednesday morning. Ensembles appear to lie somewhere in
the middle and given the fickleness of convection, PoPs have gone
this middle road.

Thereafter, the upper flow consists of ridge across the central
US as an upper low moves from the southwest and into the Plains by
Saturday. Iowa remains in an area of persistent warm advection
along periods of modest moisture transport providing chances of
precipitation from time to time. With the proximity of the ridge,
the shear profile weakens in the soundings by midweek which should
limit the overall severe weather threat during this time.
Temperatures during the week are expected to remain at or above
normal as the upper ridging remains in place.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 628 PM CDT Mon May 8 2023

A few items of aviation interest this TAF period. Scattered
thunderstorms over northern Iowa could affect KFOD and KMCW this
evening. Then overnight, will need to watch for fog development
with low level humidity in place and light winds. &&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Cogil
AVIATION...DMD
Hazardous weather outlook, May 8, 1:29 PM CST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
229 PM CDT Mon May 8 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-091930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
229 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are possible in northern Iowa late this
afternoon into this evening. These storms are not expected to be
severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional thunderstorm chances are forecast Wednesday into next
weekend. However, the overall severe weather threat appears low
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Zogg

In the hours before

Special weather statement, May 8, 5:38 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Des Moines IA
638 PM CDT Mon May 8 2023

IAZ004>006-015-090145-
Emmet-Kossuth-Winnebago-Palo Alto-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, and Emmetsburg
638 PM CDT Mon May 8 2023

...Scattered Thunderstorms This Evening ...

What...Scattered thunderstorms with lightning, rain, gusty winds,
and possibly hail.

Where...Northwest Iowa.

When...Between now and 10 pm this evening.

Preparedness and Precautionary Actions...Take shelter indoors if a
storm approaches.

dmd

The radar

The Sioux Falls radar (KFSD), 166 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Palo Alto

When
May 8, 6:10 PM CST
Where
Palo Alto County, 1.66 mi WSW of Osgood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.190, -94.750

Hail, Palo Alto

When
May 8, 7:09 PM CST
Where
Palo Alto County, 0.86 mi SW of West Bend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.960, -94.460

Hail, Webster

When
May 8, 9:10 PM CST
Where
Webster County, 1.23 mi NW of Ft Dodge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.510, -94.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092791, 1092792, 1092793.